High Surf, Niihau
- When
- February 7, 9:00 AM HST to February 12, 9:00 AM HST
- Where
- Niihau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 22.011, -159.705 (the zone’s center; the record gives no point)
A powerful storm low moved to a position just north and northeast of Hawaii and wreaked havoc on the islands. The system brought fierce winds to most areas, with lower level winds exceeding 50-knot gusts on Kauai at Port Allen and Barking Sands; and enhanced surf, especially along north- and west-facing shores.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A powerful storm low moved to a position just north and northeast of Hawaii and wreaked havoc on the islands. The system brought fierce winds to most areas, with lower level winds exceeding 50-knot gusts on Kauai at Port Allen and Barking Sands; and enhanced surf, especially along north- and west-facing shores. Surf heights in some locales reached above 50 feet for north-facing shores, and above 30 feet for west-facing shores. And the very strong winds at the summits of Mauna Kea and Mauna Loa on the Big Island, and the summit of Haleakala on Maui, produced blizzard-type conditions for a time as the feature affected the region. No significant injuries were reported. The costs of damages, public and private, were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 7, 7:20 AM HST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 720 AM HST Thu Feb 7 2019 .UPDATE... Winds over the Big Island summits have reached advisory criteria, thus a Wind Advisory has been issued through tonight. && .SYNOPSIS... A developing low pressure system north of the islands will bring clouds and showers, and a slight chance of thunderstorms, to the islands today. A cold front will move down the island chain later today and tonight as the low moves away, with strengthening northerly winds expected after the front passes. Windy conditions will develop through Friday, with very windy conditions and unsettled weather expected over the weekend as the low strengthens and moves back toward the islands. && .PREV DISCUSSION.../ISSUED 350 AM HST Thu Feb 7 2019/ A surface low developing several hundred miles N of the islands has shown increased organization in satellite imagery overnight, and is estimated to be near 26N 158W. The flow over the islands has responded to this cyclogenesis, with light to moderate W to SW winds prevailing. An ENE-WSW oriented trough in the middle to upper atmosphere is just N of the area, but is close enough to have eroded the subsidence inversion, with morning soundings indicating an unstable atmosphere. An eastward-moving short wave is seen in water vapor imagery about 350 miles W of Kauai, and is expected to pass over the islands today. A convergence band that brought a bout of heavy showers and thunderstorms to portions of the island chain overnight remains draped over Maui county and the Big Island, with areas of rain and embedded heavy showers continuing. Today we expect the developing surface low to track NE, allowing the existing convergence band to gradually slide E of the islands while a low-level boundary resembling a weak cold front moves in from the NW. Thunderstorms are possible along both of these boundaries today, and have been included in the forecast. As the cold front moves SE down the island chain later today and tonight, winds will shift to the N and gradually strengthen as high pressure builds to the distant NW. The short wave will move E of the area tonight and Friday, allowing the low to continue tracking NE and away from the islands. The high about 1100 miles NE of the islands will strengthen to near 1040 mb, and the low-level gradient will tighten in response. It is expected to become very windy, especially over the NW end of the island chain, beginning later Friday. This developing flow is expected to be very cool and dry, and with dew points plummeting into the upper 40's, any showers that develop are expected to be light. Friday night into Saturday, the low will track W along ~32N, and then S toward the islands along 158W, while the high remains nearly stationary. The strong and mostly dry N winds will back to the NW, and remain quite strong. How strong winds get will hinge on how close the low gets to the islands, with latest guidance indicating that a 985-990 mb low will be centered about 200-300 miles N of the islands on Sunday. A High Wind Warning may become necessary for large portions of the island chain as this occurs. With the low this close to the islands, associated bands of moisture will move over the islands in the strong NW flow Saturday night and Sunday. If deep convection were to develop within these bands, significant vertical wind shear could lead to strong thunderstorms. With the cold-core low so close to the islands, below-freezing temperatures (and potentially winter weather) are not only possible over the summits and upper slopes of the Big Island, but also over Mount Haleakala on Maui. Extremely strong winds will also impact the upper elevations. Overall, this low is shaping up to be a high-impact event, bringing multiple weather hazards, and significant threats to life and property. As such, we have attempted to highlight the most significant weather impacts in an ongoing Special Weather Statement (SPSHFO) - until such time that Watches and Warnings become appropriate. Guidance diverges somewhat as we head into next week, with ECMWF indicating the low will linger several hundred miles N of the islands well into the middle of next week, with the 12Z run then bringing the low directly over the islands. If this were to occur, the islands would be in for a prolonged period of unsettled and windy weather. The latest GFS solution also keeps the low around well into next week, but at a greater distance from the islands, with less impactful weather. && .AVIATION... The circulation around a surface low pressure system north of the western end of the island chain will continue to dominate the weather across the state through this evening. The close proximity of this feature will maintain unstable atmospheric conditions and light to moderate southwest to west winds over most of the area. Clouds and showers persist across most of the eastern half of the state early this morning. Additional clouds and showers will likely develop during the daytime hours. There is also a slight chance of thunderstorms across most of the state today. This is expected to bring periods of MVFR conditions due to low ceilings in clouds and reduced visibilities in showers and thunderstorms. AIRMET Sierra for mountain obscuration has been issued for the islands of Maui County and the leeward Big Island. This AIRMET may be needed for additional islands later today or tonight. Note that strengthening northerly winds are forecast to develop across the region later tonight after the low pressure system moves northeast of the state. These stronger winds may require AIRMET Tango for moderate low-level mechanical turbulence south and southeast of the higher terrain of some of the smaller islands starting early Friday morning. && .MARINE... A low has formed about 300 nm north of Honolulu near 26N158W. There are gentle to moderate south winds over the waters southeast of the islands and gentle to locally fresh southwest to west winds over the waters southwest of the islands. Fresh to strong southwest winds are developing north of the islands. The low is forecast to move northeast and rapidly strengthen. A front trailing southwest from the low will move southeast across the area today. North winds will spread east behind the front. As the low deepens, the north winds will become strong by tomorrow morning. Winds will reach gale force over the northern offshore waters Friday night and gales will likely persist through Sunday night. Storm force winds are possible over the northern offshore waters Saturday night. Winds over the coastal waters will reach Small Craft Advisory strength Friday, and strengthen to gale force in waters around Kauai County by Friday night. A High Surf Advisory is in effect for east facing shores of the Big Island, Maui, Molokai, Oahu and Kauai due to a long-period northeast swell from off the west coast of North America. The advisory has been extended through early Friday morning. Surf from the current west northwest swell will remain below the advisory threshold. This swell will subside through Friday. A much larger west northwest swell expected Friday through Saturday will produce surf well above the High Surf Warning level for exposed north and west facing shores. By Saturday night, waves from the new storm low deepening north of the area will reach the coastal waters. Seas will become extremely high due to a combination of long period swell and large wind waves generated by strong winds over Hawaiian waters. There is a strong potential for harbor surges and coastal inundation along north and west facing shores over the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Friday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-Big Island North and East. Wind Advisory until 6 AM HST Friday for Big Island Summits. Gale Watch from Friday evening through Saturday afternoon for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters. && UPDATE...Burke PREV DISCUSSION...BIRCHARD AVIATION...HOUSTON MARINE...DONALDSON
Special Weather Statement National Weather Service Honolulu HI 403 AM HST Thu Feb 7 2019 HIZ001>028-080330- Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 403 AM HST Thu Feb 7 2019 ...VERY STRONG WINDS AND COASTAL FLOODING POSSIBLE THIS WEEKEND... A potent low pressure system will move toward the islands from the north over the weekend, bringing multiple weather hazards. The low will send a powerful swell toward the islands that will impact exposed north and west facing shores with very high surf. Additionally, the combination of strong onshore winds and high surf will increase the potential for significant coastal flooding that could lead to property damage, road closures and beach erosion. The low will also bring strong and potentially damaging north to northwest winds, beginning late Friday and continuing through the weekend. While these winds are expected to be strongest over ridges and mountaintops, they will also accelerate downslope, impacting heavily populated areas. If you have outdoor plans for the weekend, be prepared for very windy conditions. If your plans include marine activities, you may want to consider postponing them. Stay tuned for forecast updates from the National Weather Service or your favorite media outlet. && Visit National Weather Service Honolulu: on the web at www.weather.gov/hawaii on Facebook at facebook.com/NWSHonolulu on Twitter at twitter.com/NWSHonolulu
The national radar mosaic for the moment the first event began.
28 strong wind, 15 high surf, 3 high wind. Local standard time, as filed.
In the afternoon of the 10th, lifeguards reported surf rising over roadways in the vicinity of Keaau Beach Park along the Waianae coast of Oahu.
In the afternoon hours of the 10th, lifeguards reported surf rising over roadways in the vicinity of Rockpiles and 3 Tables Beach Park, Laniakea Beach, and Haleiwa Beach Park War Memorial on the North Shore of Oahu.
Mainly SW to W winds were sustained anywhere from 60 to 135 mph, with gusts as high as 161 mph, at the summits of Mauna Kea and Mauna Loa on the Big Island. Winds were somewhat less at the summit of Haleakala on Maui. Blizzard-type conditions occurred from time to time with blowing snow and freezing precipitation, especially on Haleakala above 6000 feet. As an aside, snow at that elevation on Maui, 6000 feet, is extremely rare.
Tree down across Bethel Street in downtown Honolulu on Oahu.
North bound lane of Waimano Home Road in Pearl City on Oahu was blocked at Noelani Street by a fallen tree.
Winds gusted just over 50 knots at Barking Sands in leeward Kauai.
Winds gusted over 55 knots at Port Allen in leeward Kauai.
Almost 1000 residents in the Pupukea, Sunset Beach, and Waimea area on the North Shore of Oahu were without power (downed lines).
Almost 1000 residents in the Pupukea, Sunset Beach, and Waimea area on the North Shore of Oahu were without power (downed lines).
More than 5000 residents were without power in the Kunia, Mililani. Wahiawa, Whitmore Village, and Waipio areas on Oahu (downed power lines).
On Oahu, a downed utility pole along Kunia Road near Hawaii Country Club closed both lanes of traffic for a time.
Tree downed at 2947 Kalakaua Avenue near the parking lot in Waikiki on Oahu.
On Oahu, Kilauea Avenue was closed in both directions between Elepaio Street and Hunakai Street in Kahala due to downed live electrical lines.
The right lane to the on-ramp to H-1 westbound from School Street on Oahu was closed for a time due to a downed tree.
More than 5000 residents in the Honolulu metro area were without power because of downed power lines.
More than 1300 residents in the Enchanted Lakes area on Oahu were without power because of downed power lines.
On Oahu, a downed tree blocked Kalakaua Avenue at Monsarrat Avenue for a time in Waikiki.
Dukes Lane at Kalakaua Avenue in Waikiki was closed for a time because of fallen tree branches on the roadway.
A power pole was downed along Fort Weaver Road near Ewa in leeward Oahu.
A tree was reported down on Hana Highway in windward East Maui near mile marker 14 or 15, south of Nahiku.
On Oahu, a tree was downed on Kalanianole Highway by strong winds, which blocked the eastbound lane of the roadway near Analii Street for a time.
A tree was downed on Kula Highway by the Kula post office in Upcountry Maui.
A power outage occurred with downed lines in the Makawao (windward Haleakala section of the Maui), Pukalani, and Kula.
A roof top was blown off its structure and then blocked Kalaimoku Street from Kalakaua Avenue to Kuhio Avenue in Waikiki for a time.
Kawaihao Street was closed for a time between Ward Avenue and Kamani Street due to a leaning utility pole in the Kakaako area of Honolulu.
Both lanes of State Route 19 in the windward side of the Big Island of Hawaii were closed for a time between mile markers 38 and 39, near Honokaa, by downed power poles.
A portion of State Route 11 near Naalehu in the Kau District on the Big Island was closed for a time by downed trees.
The Hilo-bound lanes of State Route 19, near Laupahoehoe, were blocked for a time near mile marker 23.5 by a downed tree.
A downed 100-foot tree crashed through a house, blocking a nearby road and taking down power lines near Honomu in windward Big Island.
A tree was reported down near the intersection of Pikake Street and Kaao Road in Honokaa in windward Big Island.
A tree was reported down near the Papalele Bridge on Kalopa Road in Honokaa in windward Big Island.
A tree was reported down near the Papalele Bridge on Kalopa Road in Honokaa in windward Big Island. A tree was also reported on power lines along Kalopa Road, though it was unclear whether this was the same tree as the one mentioned in the first sentence above.
A tree was reported down along Kahana Drive near Honokaa, about one mile up from the Old Mamalahoa Highway intersection.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2019Every state in 2019This day in weather historyWarnings in Hawaii, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799439, 799440, 799441, 799442, 799443, 799444, 799445, 799446, 799447, 799448, 799449, 799450, 799451, 799452, 799453, 799802, 799768, 799769, 800023, 800024, 799770, 799771, 799772, 799773, 799774, 799775, 799776, 799777, 799778, 799779, 799780, 799781, 799782, 799783, 799784, 799785, 799786, 799787, 799788, 799789, and more.